7 Kinds Of Medication You Didn’t Know Can Give You Acne

For about as long as I can remember, I have been of the firm belief that the highest—and, in many ways, only—form of comedy is medication. Or, to be more specific, the long, infomercial-like commercials for medication that almost always play during Jeopardy! or afternoon football games (and, as a result, are almost always for things like erectile dysfunction and severe plaque psoriasis). It is not that these commercials, which generally portray conservatively-dressed silver-haired models cavorting about in a patch of grass outside of a lake house and/or retirement community are so funny on their own, necessarily, but they get to be that way once a long list of side effects including anything from “heart failure” to “death” gets read out alongside footage of the happy grown-up relationship goals couples.

I shouldn’t laugh. Painful, potentially fatal side effects aren’t funny. And you know what’s really not funny? A bunch of medications–ones you might be taking now–can actually cause acne. Obviously, as far as side effects go, acne isn’t that bad, and if your doctor prescribes any medication that might make you break out, you should definitely still go ahead and take it. Breaking out a little bit is worth it if there’s something else going on with your body that you need help with. Just be sure to mention that acne is something you’d like to avoid, and they’ll most likely either alter your prescription or give you something else to deal with it. So, check out these medications that you didn’t know could cause acne:


Hormonal Birth Control

Birth control pills are generally thought of as a cure for acne--not a trigger for it. But, rudely enough, certain hormonal birth controls can increase the body's production of sebum, which, in turn, can cause breakouts. So, if you're getting on birth control, make sure to check with your doctor that it's the kind that'll improve your skin.

Image source: iStock

IUDs

While we're on the topic of birth control, let's talk about IUDs. While IUDs are a great option for long-lasting birth control, the Mirena IUD--an IUD that slowly releases hormones into the body--has been proven to cause cystic acne within three months of inserting the IUD. This doesn't happen for everyone, however, and it can be treated if any acne flares up upon IUD insertion, so, if you're getting an IUD, just be sure to talk about it with your doctor to see if there's anything they can do to prevent the acne.

Image source: iStock

Steroids

Your doctor may prescribe you steroids if you have an inflammatory condition and/or a certain type of anemia. This can increase the body's sebaceous glands, which can cause increased acne on the back, shoulders, and face.. The good news is that steroids are usually a short-term option, so once you go off them, you should be back to normal again.

Image source: iStock

Lithium

One of the most common treatments for bipolar disorder is lithium, which affects the flow of sodium through nerve and muscle cells in the body and can control manic episodes of BPD. Unfortunately, the medication can also cause acne, since lithium triggers the immune system, which then makes the skin inflamed, like it's fighting off a bacterial infection. Obviously, if you're bipolar and your doctor prescribes you lithium, you sould definitely still take it--your mental health so much more important than a breakout here and there--but it might be worth it to talk about the potential acne side effect with your doctor to see if there's anything you can do to prevent it.

Image source: iStock

Malaria Medication

Chances are good that malaria medication isn't something that you think of all that much. But if you're planning on traveling to  a country in which malaria is present, your doctor will probably prescribe you something called quinine. This can help prevent you from contracting malaria, but can also cause acne--so, if you can, try to ask your doctor if there's anything else you can take. (If there's no other option, just take the quinine--acne is annoying, but it won't kill you. Malaria could.

Image source: iStock

Thyroid Medicine

If you have thyroid issues, your doctor will probably prescribe you a medication that helps activate it. The only problem? This can increase your body's sebum levels, which can lead to acne. Still, inactive thyroids can cause acne too, so skipping thyroid medication just because you think it'll make you break out isn't a good idea--instead, work with your doctor to find a balance that works for you.

Image source: iStock

Vitamin B12

Vitamin B12 technically isn't a medication--you don't need a prescription for it, so you can walk into pretty much any grocery store and pick some up. But your doctor could recommend that you take it if you have chronic fatigue, high cholesterol, or a B12 deficiency. The only side effect? Acne. The supplement changes the skin's bacteria, which can lead to inflammation and breakouts. So, if you find that you're breaking out from B12 supplements, try to get the vitamin from actual food sources instead, since breakouts seem to come from the supplements, not the vitamin itself.

Image source: iStock

Were you surprised by any of these? Which ones? Let us know in the comments!

You can reach the author, Sara Hendricks, on Twitter and Instagram.

7 Weird Ways Exercise Can Help Your Sex Life

Follow Gurl, Pretty Please!
FacebookTwitterTumblrPinterest, and Instagram

 


Posted in: Your Body
Tags: , ,